Hail, Niobrara
- When
- May 21, 1:46 PM MST to 1:49 PM MST
- Where
- Niobrara County, 3 mi NW of Lusk
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.801, -104.492
A severe thunderstorm produced nickel sized hail near Lusk, Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced nickel sized hail near Lusk, Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 12:35 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 135 PM MDT MON MAY 21 2007 .SHORT TERM...INITIAL CONCERN FOR THIS FORECAST WILL BE THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS THROUGH THIS EVENING... AHEAD OF THE UPSTREAM UPPER LEVEL LOW. THUNDERSTORMS BY 19Z WERE LOCATED OVER MUCH OF SOUTHEAST WYOMING. EXPECT THE ACTIVITY TO BE FAIRLY WIDESPREAD OVER THE ENTIRE CWA THIS EVENING...WITH THE INTENSE STORMS AHEAD OF THE SURFACE LOW PRESSURE TROUGH...NOW OVER THE WESTERN NEBRASKA PANHANDLE. BOUNDARY LAYER MOISTURE... INSTABILITY AND CAPE WILL BE THE GREATEST THROUGH THE EVENING ALONG AND WEST OF A LINE FROM KLSK TO KIBM. LARGE HAIL AND HEAVY RAIN WILL BE LIKELY OVER THAT AREA...WITH STORMS NOT AS INTENSE TO THE WEST OF THERE. THE SURFACE COLD FRONT WILL MOVE THROUGH THE ENTIRE CWA BETWEEN 06Z AND 12Z WITH THE UPPER LEVEL TROUGH AXIS OVER THE EAST PART OF THE CWA BY 00Z WEDNESDAY. SHOWERS WILL BE WIDESPREAD OVER THE WEST AND NORTH PARTS OF THE CWA FOR MUCH OF TONIGHT AND TUESDAY. WESTERLY WINDS WILL DRY OUT THE FAR SOUTH PART OF THE CWA LATER TONIGHT AND TUESDAY...AND LOWER POPS WILL BE PLACED OVER THAT AREA. THE SNOW LEVEL WILL DROP TO BETWEEN 7500 AND 8000 FEET LATER TONIGHT AND TUESDAY MORNING IN THE COLD AIR ADVECTION BEHIND THE COLD FRONT. TEMPERATURES WILL BE MUCH COOLER OVER THE ENTIRE CWA ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH MONDAY...REMNANT TROUGHINESS BEHIND THE SHORT TERM SYSTEM WILL PERSIST SHOWER ACTIVITY AND PERHAPS THUNDERSTORM ACTIVITY WEDNESDAY AFTERNOON...UNTIL THE MAIN TROUGH GETS SHOWED COMPLETELY AWAY FROM THE FORECAST AREA IN THE INCREASINGLY FAST ZONAL FLOW. A GRADUAL TRANSITION TO SW FLOW AHEAD OF THE NEXT TROUGH WILL ENSUE. COOL AIR WILL BE IN PLACE ALL THE WHILE...CLOSER TO SEASONAL AS OPPOSED TO THE RECENT WARMER- THAN- NORMAL TEMPS. MODELS WERE IN AGREEMENT ABOUT A LATE WEEK TOUGH AND COLD FRONT MOVING THROUGH. NOW THE GFS HAS BACKED OFF OF THE COLD SOLUTION BY JUST GRAZING THE NORTHERN ZONES WITH THE FROPA INTO THE WEEKEND...BUT THE DGEX AND EURO GENERALLY STAY DEEPER AND FURTHER SOUTH WITH FROPA. HAVE OPTED TO SLIGHTLY WARM THE WEEKEND TEMPS BUT KEEP THE SHOWER/TSTM ACTIVITY SINCE DYNAMICS WILL BE IN PLACE REGARDLESS DUE TO PROXIMITY TO THE VORT. && .AVIATION...THUNDERSTORMS WILL BE WIDESPREAD OVER MUCH OF THE CWA THROUGH THIS EVENING. MANY OF THE STORMS WILL PRODUCE HAIL AND GUSTY WINDS...WITH THE MOST INTENSE STORMS TO THE EAST OF A KLSK TO KIBM LINE. BRIEF MVFR CEILINGS WILL ACCOMPANY SOME OF THE THUNDERSTORMS THROUGH THE EVENING. THE ACTIVITY WILL CHANGE TO MORE SHOWERY WEATHER THEN LATER TONIGHT AND TUESDAY. MBFR CEILINGS WILL BE MOST LIKELY DURING THAT TIME OVER THE WEST PART OF THE CWA...INCLUDING THE AIRPORTS AT KRWL...KSAA AND KDGW. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WEILAND LONG TERM....SOWKO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1023 AM MDT MON MAY 21 2007 NEZ001>003-019>021-054-055-WYZ060-067>070-221630- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1023 AM MDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON JUST TO THE EAST OF THE LARAMIE RANGE AND THEN MOVE SLOWLY TO THE EAST THROUGH EARLY TONIGHT. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE WESTERN NEBRASKA PANHANDLE AND THE SOUTHEAST WYOMING PLAINS THIS AFTERNOON AND EVENING. MANY OF THE STORMS THAT DEVELOP WILL BECOME STRONG AND PRODUCE HAIL...LIGHTNING... HEAVY RAINFALL AND WIND GUSTS TO 45 MPH. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE ESPECIALLY IN THE WESTERN NEBRASKA PANHANDLE WITH HAIL IN EXCESS OF ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. THE SLOW MOVEMENT OF THE STORMS WILL ALSO POSE A THREAT FOR FLASH FLOODING OVER EXTREME EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. A FEW RUMBLES OF THUNDER WILL ALSO BE POSSIBLE. THE UNSETTLED WEATHER WILL CONTINUE WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY AS THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>066-221630- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- 1023 AM MDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A STRONG DISTURBANCE APPROACHES THE AREA. SOME OF THOSE THUNDERSTORMS WILL BECOME STRONG CONTAINING WIND GUSTS TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. THE UNSETTLED WEATHER PATTERN WILL CONTINUE WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 9 NW HAWK SPRINGS 41.88N 104.39W
05/21/2007 M0.25 INCH GOSHEN WY TRAINED SPOTTER
&&
MWEILANDThe Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22379.